Health information from nurses you trust.

From The Nurse Expert:  Tips For Traveler’s Diarrhea
, / 3338 5 5

From The Nurse Expert: Tips For Traveler’s Diarrhea

Everything you need to know.
SHARE

Marsha Battee owns and operates a travel company, RN Getaways, and is also a registered nurse.  She’s experienced in all things travel-related and gives her tips for Traveler’s Diarrhea.


 

You’re on the trip of a lifetime.  And then it happens.  You’re stuck in the bathroom for most of the day.  You’re nauseous, weak, gassy, crampy, and when there’s nothing more left in your stomach, the all-night retching makes it worse.  This, my friends, is a case of Traveler’s Diarrhea (AKA the runs, trots, scoots, Aztec Two-step, Montezuma’s Revenge, or whatever you wish to call it).

It’s usually unexpected and especially unfortunate when it happens on the last day of your vacation, before that much anticipated, pre-paid elephant ride or any scheduled adventure activity where you planned to take hundreds of obligatory selfies.  Trust me, I know.  Firsthand.

How Did This Happen?

How did you manage to spoil the last leg of your vacation?  Maybe it was:

  • The papaya salad you ate from the street vendor
  • The mystery meat at hole-in-the-wall burrito place that all the locals swear by
  • Or, maybe it was the ice in the Mai-Tai served on that secluded beach

Traveler’s Diarrhea is usually caused by E. coli, a bacteria found in our GI tract.  It can be transmitted by food handlers who don’t wash their hands after using the bathroom.  Symptoms of infection usually occur between 4-14 days after exposure, but can occur sooner if the concentration of bacteria ingested is very high.  Most cases resolve in 3-5 days.

How Do I Fix It?

1.  Rehydration is key.  Clear liquids (bottled water, no ice) definitely help and packets of oral rehydration solutions that replenish electrolytes and sugar can usually be found in local pharmacies.  Make sure you follow the directions as written since doing otherwise might cause more problems.  Or you can make your own at home and bring it with you on your travels.

2. Common medications are often helpful.  Pepto Bismol and Imodium usually help decrease or shorten the duration of symptoms.  But know that Pepto has some side effects that can be concerning if you aren’t aware.  These include a black tongue, black stools, and/or a rare ringing the ears.  Avoid taking it if you’re on anticoagulants and/or have an allergy to aspirin.  Imodium, on the other hand, can sometimes lead to serious complications if you have fever or bloody diarrhea.  So, only use it for mild cases or avoid it all altogether.

3.  Antibiotics might help.  Some doctors prescribe preventative antibiotics to patients before they travel.  There is some controversy associated with this since it contributes to antibiotic resistance.  In the long run this can cause more harm than good.  Traveler’s diarrhea will usually run its course, and most will start to feel better after a few days to a week’s time.  So, prophylactic antibiotics might not be necessary.  However, if you have fever, chills, and bloody stools, seek the care of a medical provider because you may indeed require antibiotics.  Doctor’s or pharmacists will advise you on which antibiotic to take since, depending on the region, certain meds work better than others.*  In general, antibiotics can shorten the duration of symptoms to about 1 day if taken right away.

How Can I Prevent It?

It’s generally not life threatening but there are a few simple ways to avoid it.

  • Avoid tap water or drinks with ice in them
  • Avoid raw or undercooked meat or seafood
  • Avoid eating the peel of raw fruits and vegetables
  • Avoid eating from street vendors with questionable sanitary habits.  If you can’t see an immediate area for vendors to wash their hands or their utensils, it’s not a great choice.

What To Do When I Get Back Home?

If your symptoms have subsided, there is nothing more to do but, if you aren’t back to your normal self, see your primary care provider.  The prophylactic antibiotics used to prevent infection may, in fact, cause diarrhea (related to a C. difficile imbalance).

If you see blood in stools, have upper GI symptoms (belching, bloating), or feel under the weather, you will need a stool culture, stool examination, or blood cultures to determine the cause of the problem and the appropriate treatment.

Take Home Message

If you’ve Googled this post because you are suffering right now, I feel for you.  It isn’t pleasant.  But you aren’t alone and it should get better soon!

 

Marsha Battee, RN Getaways, Marsha Battee of RN Getaways in Greece.  No bathroom here.

* Bonus info:  Fluoroquinolones are usually the first choice but, because of resistance in Japan, travelers to Asia might take azithromycin.


Note:  This post relates to healthy adults, not children, pregnant women, or immunocompromised people.

5 Comments

Leave A Reply

Your email address will not be published.

PASSWORD RESET

LOG IN